Severe respiratory depression after snorting U-47700

December 29, 2016, 8:54 pm

★★★½☆

Two cases of intoxication with new synthetic opioid, U-47700. Domanski K et al. Clin Toxicol 2017 Jan;55:46-50.

Abstract

U-47700 was first synthesized by Upjohn in the 1970s — hence the “U”. The company was seeking to develop an analgesic as effective as morphine but not addictive. Work on this compound was abandoned when the addictive properties of the drug became apparent.

U-47700 is a μ-receptor agonist that is approximately 7.5 times as potent as morphine. This paper reports two patients who presented to hospital after insufflating U-47700 (confirmed on laboratory testing.) One patient was minimally symptomatic on presentation. The other case was much more dramatic.

Patient one: A 26-year-old man was brought to hospital approximately 3 hours after snorting a powder he had purchased on the internet believing it was “synthetic cocaine.” He was found lying face down, cyanotic with agonal breathing. He was intubated in the field. On arrival he had a Glasgow Coma Scale of 3 and pinpoint pupils. Arterial blood gas showed severe respiratory acidosis with PCO2 > 90. Urine drug screen was negative and serum ethanol level was 55 mg/dL.  He recovered with supportive care. His exam was reported as “normal” on discharge 3 days later.

GC-MS testing of the patient’s urine revealed U-47700 but no other opioids.

The authors note that this patient’s presentation was consistent with an opioid toxidrome, featuring coma, miosis, and respiratory depression.

The video above, from KPIX in the San Francisco Bay Area, is 3 months old. Last month, the U.S. Drug Enforcement Agency classified U-47700 — along with another synthetic opioid, furanyl fentanyl — as Schedule I.

Related post:

Counterfeit Norco containing fentanyl and the synthetic opioid U-47700

 

Comments are closed.